Too much mirapex: After a break of... - Restless Legs Syn...

Restless Legs Syndrome
12,802 members8,179 posts

Too much mirapex

Memmy
Memmy
8 Replies

After a break of mirapexin for over 2 months. I had been taking 0.18mg for 4 years and started to augment. I tried lyrica but it didnt suit me. I then took tramadol and xanax to sleep, which helped but didnt stop that awful urge to move completely. I take iron, magnesium, a multi vitamin and dont take caffeine or drink alcohol and just have very little sugar. After adice through this site, I decided to re introduce mirapexin at a much lower dose and alternate it with tram and xanax. (Thanks to LotteM's idea) I know most of you think mirapexin is a big nono but its the only thing which gives me complete relief.

8 Replies
oldestnewest
Parminter

If it works at a low dose, then take it. Do not suffer while you investigate alternatives. Add a strong opioid for breakthroughs if necessary.

Switch over to a Neupro patch if your doctor concurs, augmentation is much slower on a slow-release DA.

The thing is that DAs work wonderfully well, they do the job. But, like all drugs, there are snares. Lots of them.

The DAs are not a no-no, one must just be completely aware of what can go wrong, and if nothing else works, then take a teeny dose.

Try to take a break every week, just a day or so, to break the dependence, and use an opioid instead. Pramipexole is thought to perhaps create a true addiction, not a dependency, so take care.

Do not be tempted to increase the dose, and know that augmentation may still occur even at the lowest dose. Then investigate other possibilities, including strong opioids if your doctor allows.

Reply
LotteM
LotteM
in reply to Parminter

Parminter, I don’t think it is a good advice to switch to Neupro, as the Mirapex in the lowest dose currently works well, at least for memmy. Neupro with its 24h release may carry a lower chance of augmentation OR it may simply hide augmentation due to its 24h release. We (and doctors) don’t know.

Also, memmy already alternates between Mirapex and tramadol/Xanax every few weeks, thus she already takes a break from the Mirapex every week like you suggest - exactly to aim at forestalling augmentation and to enjoy the effectiveness of Mirapex. I do the same; it works quite well for me (not 100% though) whereas several other treatments with low and/or combined doses of da’s, opioids and alpha2delta ligands failed very quickly.

Dopamine agonists carry the risk of augmentation, but augemntation doesn’t HAVE TO happen. That is statistics. On here we get the poor souls that DO (did) experiece augmentation. That is how I found this forum. I suspect people with successful (da) treatment have no or less need for the forum. Especially when one is prudent and keeps the dose low and is vigilant for symptoms starting earlier and/or spreading to other body parts etc.

I do understand the worries about dopamine agonists like mirapex/pramipexol and the frequent advice to het off them - in case of high dose and augmentation. Withdrawal van be horrid. But if one sticks to the lowest dose and I suspect when one also takes a break every few days or weeks chances of augmentation and nasty withdrawal are much much lower; hopefully negligible.

I don’t mean to be pedantic or unfriendly. I write this to advocate prudence.

If a treatment works for someone, it works. And we know how enjoyable that is. I do understand to potential horrors of withdrawal from (high and long taken doses of) dopamine agonists, nut there is no need for a ‘wat on dopamine agonists’. As with opioids, we need caution and prudence when we take them and be vividly aware of the risks and how to recognise them.

1 like
Reply
Parminter
Parminter
in reply to LotteM

Point taken, Lotte. And I see you are the primary source of the suggestion which Memmy adopted, so I yield to your greater knowledge. My apologies for any confusion.

Reply
Memmy
Memmy
in reply to LotteM

Hi, thanks for all the advice. The alternating is working well and Im taking only 0.45mg mirapex. This may be the answer. However with this very low dose I am not sleeping so well. No horrid leg and its a luxury to be able to go to bed and read. Any advice on the sleep. I have read that a side effect of mirapex is sleeplessness so is there another similar med without the side effects. You guys seem to be much more knowledgable than the doctors and Im so grateful. You have really helped me and I feel human once more

Reply
Memmy
Memmy
in reply to Memmy

Sorry 0.045 mirapex

Reply

Hi Memmy,

I think you make an excellent point. I too have reintroduced a small dose of mirapexin after a horrendous withdrawal in 2016 following augmentation over 10 years of taking it.

I had trouble with all the other possible treatments for rls for one reason or another. Now I again take 0.044mg mirapexin. I take it 5 days out of every 7 and when possible I build in a longer break. I am currently taking a month long break. It works the best of anything for me and when I reintroduced it I was able to resume an almost normal life for the first time since withdrawing from it.

I have a few rules. I will never increase beyond this dose which is half of the smallest tablet. I take oral iron to keep my serum ferritin as high as possible. I take regular breaks to prevent dependence.

I have left over neupro patches from a previous attempt on that and have tried them intermittently (primarily to use them up). However for me they are not nearly so effective as mirapexin. Also for some reason they lose whatever effectiveness they initially afford after a few days of use.

The reintroduction of mirapexin is highly controversial on here which is thoroughly understandable given the suffering it causes but it is valid, important even, to highlight the cases where it works.

Like you I sometimes have difficulty accessing sleep. I cultivated my own cannabis plants because I read of other rls sufferers finding the thc very helpful in inducing sleep. For me it is the only thing that works. Sleeping pills don’t get me to sleep but make me feel muzzy and miserable the next day.

1 like
Reply
Memmy

Glad to hear your story. Do you use cannabis to smoke or make cookies. My daughters have been telling me to try it. I think we have the answer although last night with tramadol I had funny legs and used the leg massager. However I had had a glass of wine which is deadly for me. Can you tell me how to grow it or do you just use bird seed

1 like
Reply
involuntarydancer

It’s slightly complicated to grow unless you are lucky enough to love in the correct climate. I wouldn’t bother to grow it if I could access it legally. There are some great websites out there - I couldn’t begin to give tutorials to match them! Grow weed easy is fantastic.

I make it into an infusion with coconut oil and take it as an edible - the effects last longer that way.

Wine is also deadly for me but I can tolerate spirits very well so I enjoy the occasional cocktail. I think it is something in the wine that my legs don’t like. With all the other drugs in my regime I tend to steer clear of alcohol most of the time however.

Reply

You may also like...